In the past month, the Tennessee Poison Center received two calls regarding ingestion of 35% hydrogen peroxide (H2O2) - both patients developed the rare complication of portal venous gas. Incidence of ingestion is increasing as H2O2 is being sold as a treatment for a wide range of diseases including cancer and HIV (not an FDA approved indication). First, some background - household H2O2 (sold in retail pharmacies and supermarkets), is a 3% solution; industrial strength is greater than 10% solution; and "Food Grade" H2O2 is greater than 35% solution. The label “Food Grade” is misleading as it is quite a dangerous product when consumed undiluted. The higher the concentration of hydrogen peroxide, the higher the volume of oxygen that is liberated i.e. at standard temperature and pressure, one milliliter of 3% hydrogen peroxide releases 10 ml of oxygen and one milliliter of 35% hydrogen peroxide releases 100 ml of oxygen. Therefore, higher percentages of hydrogen peroxide are more likely to cause gas emboli.
Hydrogen peroxide is used to induce vomiting in pets who have consumed poisons. Not surprisingly, vomiting is the frequent symptom following human ingestion. Significant gastric distention can result from the liberated oxygen so a nasogastric tube may be needed to decompress. Hydrogen peroxide is also dangerous through two other mechanisms - 1) caustic injury and 2) liberation of oxygen that can result in pneumomediastinum, portal venous emboli, cardiac emboli, and cerebral emboli. Caustic injury is managed similar to other caustic injuries, with help from our GI colleagues. The liberation of oxygen is evaluated through imaging - chest and abdominal x-rays - can reveal air but a CT without contrast (can use low dose for chest/abdomen/pelvis) is a better study. Patients with gas in the heart should be placed in Trendelenburg position to stop the gas emboli from occluding the right ventricular outflow tract. If gas emboli are found, hyperbaric treatment should be considered to hopefully dissolve the excess oxygen back into the blood stream. In addition, patients who have gas emboli should not be transported by air at high elevation since the decrease in pressure can result in expansion of emboli.
Prepared by Rebecca Bruccoleri, MD, Medical Director, Tennessee Poison Center
The expertise of the poison specialists/clinical toxicologists helps physicians manage these unusual poisonings that occur throughout the state of Tennessee. Almost 30% of our Poison Center calls come from physicians/HCP with management questions about frequent ingestions (i.e. acetaminophen) or more unusual ones such as the one described. Remember we are here 24/7. ds
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org.
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222